Hail, Russell
- When
- May 5, 4:00 PM CST
- Where
- Russell County, Paradise
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.117, -98.917
16 hail, 7 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 5, 2:43 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 343 PM CDT SUN MAY 5 2002 ...TORNADO WATCH IN EFFECT FOR RUSSELL & BARTON COUNTIES UNTIL 9PM... MAIN FCST CONCERN WILL BE WITH CHANCES OF CONVECTION TONIGHT...AND ONCE AGAIN WITH TIMING OF BETTER PRECIP CHANCES THROUGHOUT EXTNDED ACROSS THE AREA. WATER VAPOR SHOWS EMBEDDED SW OVER NORTHERN AZ AT 17Z...WITH CURRENT TRACK PLACING IT OVER N CENTRAL KS AROUND 00Z...AVN SEEMS TO BE HANDLING THIS WAVE A TAD BETTER AND WILL TONIGHT-MON NIGHT ETA/AVN IN GOOD AGREEMENT ON DEEP ISENTROPIC LIFTING OF MSTR OVER INVERSION FOR ELEVATED CONVECTION TONIGHT...BUT BOTH MODELS SUGGEST HIGHER QPF VALUES N AND S OF CWA WITH BROAD BRUSH SWATH ACROSS OUR CWA. LIS ABOVE INVERSION ARE IN THE RANGE OF -2 TO -6 WITH DECENT ELEVATED CAPE VALUES. SHEAR IS NOT THE GREATEST FOR SUPPORTING ROTATIONAL UPDRAFTS WHICH COULD LIMIT SEVERE POTENTIAL SOME. BEST 850MB-250MB DIFFERENTIAL DIV REMAINS S AND N OF CWA AS WELL...WITH SOME ENHANCEMENT FOR S CENTRAL/SE CWA LATE TONIGHT. WILL KEEP HIGHER POPS GOING. IT APPEARS THAT MORE THAN ONE MCS WILL DEVELOP THIS EVENING THEN TRACK EAST OVERNIGHT. PINPOINTING INITIATION POINTS WILL BE TRICKY BUT MCS COMPLEXES SHOULD WEAKEN SOME AS THEY MIGRATE EAST...WITH LARGE HAIL BEING THE MAIN THREAT ACROSS OUR AREA. HEADING INTO MONDAY SFC LOW WILL REMAIN IN W KS PLACING US IN WARM SECTOR WITH SFC TEMPS WARMING. FAIRLY HEATHLY CAP SHOULD SUPPRESS T-STORM CHANCES DURING THE DAY...HOWEVER SNDINGS SHOW DEEP ELEVATED MIXED LAYER ERODING CAP IN WESTERN CWA...THUS FIRING CONVECTION ON DRY LINE BNDY. SO WILL ADD SLIGHT POPS FOR THAT AREA FOR LATE AFTERNOON AND KEEP OTHER AREAS LOWER WITH CAP HOLDING. HOW MUCH WARMING WILL DEPEND ON WHERE AND HOW MUCH MSTR FALLS ACROSS THE AREA SUN NGHT. WILL KEEP GOING NUMBERS DUE TO UNCERTAINLY ON PRECIP AREAS. WILL INCREASE POPS MONDAY NGHT AS ELEVATED CONVECTION CHANCES APPEAR PRETTY GOOD WITH AMPLE 850MB MSTR CONVERGENCE NEAR KS/OK BORDER...ALONG WITH GOOD ISENTROPIC UPGLIDE IN 305K-310K LAYER. TUES-WED COULD BE ANOTHER REPEAT PERFORMANCE ON TUESDAY COMPARED TO MONDAY...WITH DRYLINE STILL CAMPING OUT IN WESTERN CWA AND CAP SUPPRESSING CONVECTION DURING THE DAY. WILL KEEP SLIGHT POPS GOING DURING THE DAY FOR ISOLATED CONVECTION. INCREASING LOW JET FOR TUES NIGHT COULD GET ELEVATED CONVECTION GOING AGAIN...MAINLY FOR SE CWA DUE TO DEEPER MSTR AXIS IN THAT AREA. EAST COAST MID-LEVEL RIDGE AXIS FINALLY SHIFTS EAST...THUS ALLOWING SFC CLD FRNT BNDY TO MOVE SE ACROSS CWA. BEST CHANCE OF POPS WILL BE AHEAD OF CLD FRNT IN SE CWA...AND GOING FCST HAS THIS TREND SO NO CHANGES EXPECTED. TEMPS WILL BE TRICKY DUE TO CLD FRNT TIMING. EXTENDED:THUR-SUN MRF/ECM IN GOOD AGREEMENT ON SFC HIGH KEEPING THINGS DRY AND COOLER FOR THUR...WITH CANADIAN AIRMASS CHARACTERISTICS. STILL SOME POTENTIAL FOR ELEVATED CONVECTION LATE THURSDAY NIGHT AS WARM FRONT MOVES N INTO AREA FROM OK. WILL KEEP DRY FOR NOW AND WATCH NEXT COUPLE MODEL RUNS FOR MORE CONFIDENCE. BOTH MODELS SHOW BNDY MOVING N ACROSS CWA DURING THE DAY ON FRI...WITH WARMER 850MB THERMAL RIDGE BUILDING BACK INTO AREA. WILL BUMP TEMPS UP A BIT FOR FRI. MRF SHOWS WELL DEFINED SFC WARM FRONT BNDY ALONG KS/NE BORDER FRIDAY AFTERNOON...THUS PLACING US IN WARM SECTOR. THINGS APPEAR TO BE CAPPED DURING THE DAY ON FRIDAY...BUT DEEP MSTR/WAA ADVECTION WILL BE QUITE STRONG SO GOING 20 POPS SEEMS GOOD FOR POSSIBLE ISOLATED CONVECTION. CHANCES LOOKING SOMEWHAT BETTER FOR SAT ALONG DRYLINE IF CAP CAN BE OVERCOME IN CENTRAL KS...WITH DEEP MSTR REMAINING IN PLACE AND SW EJECTING OUT OF THE ROCKIES. GOING TEMPS SEEM GOOD FOR NOW SO NO CHANGES THERE. SUNDAY WILL BE TRICKY PRECIP/TEMP WISE AS BNDY PROGD ACROSS CENTRAL KS BY 12Z. WILL CARRY SOME POPS IN CNTRL/SE CWA FOR NOW AND LET LATER SHIFTS LOOK AT TIMING OF THINGS FOR ADJUSTMENTS TO THIS. WILL HAVE TEMPS WARMEST IN SE AND TAPER DOWN TOWARDS NW CWA. FCSTID =15/JAKUB ICT 65 89 65 92 / 50 20 40 20 HUT 65 89 65 92 / 50 20 40 20 EWK 65 89 65 92 / 50 20 40 20 EQA 65 87 65 91 / 50 10 40 20 WLD 65 87 65 91 / 50 10 40 20 RSL 62 92 59 93 / 50 20 40 20 GBD 62 92 59 93 / 50 20 40 20 SLN 63 90 62 92 / 50 20 40 20 MPR 63 90 62 92 / 50 20 40 20 CFV 65 85 65 87 / 50 20 40 20 CNU 65 85 65 87 / 50 20 40 20 K88 65 85 65 87 / 50 20 40 20 .ICT...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-052300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 115 PM CDT SUN MAY 5 2002 THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS CENTRAL KANSAS THIS AFTERNOON AND EVENING. THERE IS ALSO A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST KANSAS TONIGHT. SOUTH WINDS WILL BRING WARM AND MOIST AIR TO CENTRAL AND SOUTHEAST KANSAS. WEAK UPPER LEVEL WEATHER DISTURBANCES WILL MOVE EAST ACROSS THE AREA. THE AIRMASS IS EXPECTED TO BECOME VERY UNSTABLE ACROSS CENTRAL KANSAS BY LATE AFTERNOON. THUNDERSTORMS MOVING INTO SOUTH CENTRAL KANSAS AT MIDDAY MAY PERSIST INTO THE AFTERNOON...MAINLY WEST OF THE FLINT HILLS. THERE IS A SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BE SEVERE...WITH THE THREAT OF DIME TO QUARTER SIZED HAIL. THERE IS A BETTER CHANCE OF SEVERE STORMS TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO ERUPT ALONG THE DRY LINE LATE THIS AFTERNOON IN FAR WEST KANSAS...AND MOVE EAST INTO CENTRAL KANSAS THIS EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. THESE THUNDERSTORMS COULD MOVE INTO...OR NEW STORMS DEVELOP OVER...SOUTHEAST KANSAS AFTER MIDNIGHT. ISOLATED AND MARGINALLY SEVERE HAIL IS POSSIBLE ACROSS SOUTHEAST KANSAS. SIGNIFICANT SEVERE STORMS ARE NOT ANTICIPATED. SPOTTER ACTIVATION IS POSSIBLE ACROSS SOUTH CENTRAL KANSAS THIS AFTERNOON, WEST OF I-35 THIS EVENING, AND EAST OF I-35 AFTER MIDNIGHT. HOWERTON
The Grand Island radar (KUEX), 140 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
16 hail, 7 tornado. Local standard time, as filed.
Damaged outbuildings and power lines.
Brief touchdown.
KSNW Channel 3.
Brief touchdown.
Brief touchdown.
Brief touchdown.
Shed damaged.
Brief event that occurred in the country.
KSNW Channel 3.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288276, 5288277, 5288278, 5288279, 5288360, 5288358, 5288359, 5288361, 5288362, 5288363, 5288364, 5288365, 5288366, 5288367, 5288368, 5288369, 5288370, 5288371, 5288372, 5288373, 5288374, 5288375, 5288376.